Acid Suppressants Linked to Fracture Risk

Home ** Menu Of Services ** CONSUMER WARNINGS & RECALLS ** Recommended Reading Material ** Contact and Map ** Frequency of Care ** Children, Backpack Pain and Booster Seats ** More  Articles ** Favorite LInks ** Lords Valley Office Pictures ** Asthma: Solutions You May NOT Have Considered ** Autism and Vitamin D ** Autism, Mercury and High Fructose Corn Syrup ** Cell Phones and Brain Tumors ** Dietary Salt Reduction ** GENETICALLY ALTERED FOODS VIDEO ** Probiotics: Good for So Many Things ** The Power of Pistachio Nuts ** SIT LESS, LIVE LONGER ** Vitamin D: The Versatile Nutrient ** Vitamin D for the FLU ** Vitamin E ** Tocotrienols For Cholesterol ** WARNING - Acid Suppressants Linked to Fracture Risk ** WARNING - INFANT & CHILDRENS PRODUCTS RECALL ** WARNING - LIPITOR RECALL ** WARNING FOR OSTEOPOROSIS DRUG USERS ** ASPARTAME IS A KILLER **



Acid Suppressants Linked to Fracture Risk

            To Your Health
            October, 2010 (Vol. 04, Issue 10)

      Acid Suppressants Linked to Fracture Risk
      By Editorial Staff
      Proton-pump inhibitors sound like something right out of Star Wars, but
      they're actually common - far too common, considering their potential
      risks - here in the real world. This class of drugs, which includes
      Nexium, Prilosec and Prevacid, among others, is prescribed to treat
      digestive tract issues such as gastroesophageal reflux, chronic dyspepsia
      (indigestion) and peptic ulcer disease. These conditions are all
      characterized by excessive production of stomach acid. The intended
      mechanism of action of proton-pump inhibitors, as you might expect, is to
      reduce acid by blocking the gastric proton pump; a decidedly unintended
      mechanism of action is increased fracture risk.
      Following a recent Food and Drug Administration (FDA) review of studies,
      the administration posted a "class labeling change"  notice on its Web
      site alerting health care professionals and consumers that proton-pump
      inhibitors will now feature a label warning regarding "a possible
      increased risk of fractures at the hip, wrist and spine" attributable to
      their use. According to the FDA, people ages 50 or older who had been
      taking the medication for one year or more, often in high doses, were at
      the greatest risk.
      If your doctor tells you proton-pump inhibitors are in your immediate
      future, ask about the potential side effects and if you can avoid taking
      medication altogether.

 


      Page printed from:
      http://www.toyourhealth.com/mpacms/tyh/article.php?id=1348&no_paginate=true&no_b=true